Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 52, NWS Amarillo, TX

May 21, 2004Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 21, 2004, 8:11 PM CDT for Beaver County, Oklahoma. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 8:11 PM CDT (01:11 UTC)
Expired
May 21, 2004, 9:15 PM CDT
In force
64 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 119 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 4:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2863 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.4
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS54 KAMA 220111
SVRAMA
OKC007-220215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA

* UNTIL 915 PM CDT

* AT 810 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF ELMWOOD...OR ABOUT 9 MILES
  SOUTH OF BEAVER...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BEAVER...SLAPOUT...MOCANE...KNOWLES...GATE...FORGAN...ELMWOOD...
  BOYD AND BALKO

HAIL LARGER THAN THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. TAKE
COVER IN A STURDY BUILDING AWAY FROM WINDOWS.

VERY SMALL...BRIEF...BUT DANGEROUS TORNADOES ARE POSSIBLE WITH THIS
STORM. STAY INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3669 10086 3657 10058 3658 10012 3669 10005
          3688 10003 3697 10029 3692 10057

$$

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:49 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, May 21, 2:49 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
249 PM CDT FRI MAY 21 2004

.DISCUSSION...
THE 90 DEGREE TEMPTERATURES REQUIRED TO BREAK THE CAP ARE SLOWLY
BEING REACHED ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. CU
DEVELOPS ALONG THE DRYLINE...WHICH HAS ADVANCED INTO THE WESTERN
ZONES BY 20Z. RATHER PLENTIFUL MOISTURE EAST OF THE DRYLINE...500MB
WIND SPEEDS OF 40-45KT AS SEEN ON THE TUCUMCARI PROFILER...
SUBSTANTIAL CAPE VALUES...AND AN APPROACHING SHORTWAVE...SUGGEST THE
POTENTIAL FOR SUPERCELL STORMS TO DEVELOP ALONG THE DRYLINE THIS
AFTERNOON AND EVENING. GIVEN CAPE VALUES IN THE 3000 J/KG RANGE...AND
LARGE DEWPOINT DEPRESSIONS...STRONG UPDRAFTS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS MAY BE EXPECTED THROUGH TONIGHT.

MADE LITTLE CHANGE TO THE REST OF THE FORECAST SINCE IT SEEMS ON
TRACK. TOMORROW THE TIMING OF THE DRYLINE IS THE PRIMARY CONCERN. IF
THE MODELS ARE TOO FAR EAST WITH THE SFC LOW BY EVEN THREE HOURS...
THE DRYLINE COULD LINGER IN THE EASTERN ZONES BY TOMORROW EVENING.
KEPT POPS IN EASTERNMOST ZONES TO ACCOUNT FOR THIS POSSIBILITY...
GRADUALLY PHASING CHANCES OUT THROUGH SUNDAY MORNING AS THE DRYLINE
MOVES EAST AND LEAVES THE PANHANDLES DRY.

POSSIBILITY FOR STORMS MAY EXIST TUESDAY OR WEDNESDAY OF NEXT WEEK
IN THE NORTHEASTERN ZONES WITH A FRONTAL BOUNDARY FORECAST AND
STRONG SHEAR...BUT MOISTURE IS GREATLY IN QUESTION...AND CONFIDENCE
IN THE LONG RANGE MODELS IS NOT HIGH AT THE MOMENT. DID NOT CHANGE
THE PREVIOUS FORECAST BUT THIS BEARS WATCHING AS THE TIME DRAWS
NEARER.

&&

.FIRE WEATHER...
WITH THE DRYLINE FAR EAST TOMORROW...LOW RH VALUES...WARM TEMPS...
AND WINDY CONDITIONS WILL BE SEEN OVER MOST OF THE CWA...PROMPTING A
FIRE WEATHER WATCH FOR THE PANHANDLES ON SATURDAY. WE WILL CONTINUE
THE WATCH...BUT WILL LEAVE TO LATER SHIFTS TO DETERMINE IF IT IS
NECESSARY AFTER WHATEVER RAIN THE FORECAST AREA MAY RECEIVE FROM
STORMS THIS AFTERNOON AND TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     62  90  57  89 /  20   0   0   0
BEAVER       63  94  56  89 /  30   0   0   0
BOISE CITY   57  87  52  84 /  10   0   0   0
BORGER       66  92  57  91 /  30   0   0   0
BOYS RANCH   58  90  55  90 /  20   0   0   0
CANYON       61  90  57  89 /  20   0   0   0
CLARENDON    64  93  58  91 /  30   0   0   0
DALHART      57  87  53  87 /  10   0   0   0
GUYMON       60  92  54  89 /  30   0   0   0
HEREFORD     54  86  56  89 /  10   0   0   0
LIPSCOMB     64  94  58  89 /  30  20  20   0
PAMPA        63  92  58  89 /  30   0   0   0
SHAMROCK     64  94  63  91 /  30  20  20  10
WELLINGTON   66  94  64  91 /  30  20  20  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

KRAMAR
Hazardous weather outlook, May 21, 1:00 PM CDT, 7 hours 11 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI MAY 21 2004

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING
WINDS. THERE WILL BE A HIGH FIRE DANGER THIS AFTERNOON AND EARLY
THIS EVENING DUE TO BREEZY TO WINDY CONDITIONS AND LOW RELATIVE
HUMIDITIES.

ADDITIONALLY...CAUTION IS ADVISED ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

A FIRE WEATHER WATCH IS IN EFFECT SATURDAY ACROSS THE WESTERN AND
CENTRAL PANHANDLES. RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 15
PERCENT...WHILE WIND SPEEDS WILL INCREASE TO 20 MPH OR GREATER. HIGH
TO EXTREME FIRE DANGER CONDITIONS ARE ALSO POSSIBLE SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EVENING.

GOEHRING

In the hours before

Local storm report, May 21, 7:40 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
740 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             ELMWOOD                 36.62N 100.52W
05/21/2004  1.75 INCH        BEAVER             OK   EMERGENCY MNGR

&&

TAS
Local storm report, May 21, 7:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
747 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             5 S BEAVER              36.74N 100.52W
05/21/2004  0.75 INCH        BEAVER             OK   EMERGENCY MNGR

&&

TAS
Special weather statement, May 21, 7:52 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
752 PM CDT FRI MAY 21 2004

TXZ004-005-220200-
LIPSCOMB-OCHILTREE-
752 PM CDT FRI MAY 21 2004

...STRONG THUNDERSTORMS OVER OCHILTREE AND LIPSCOMB COUNTIES...
...SEVERE THUNDERSTORM WATCH NUMBER 240 IN EFFECT UNTIL 1000 PM...

THROUGH 900 PM...SCATTERED THUNDERSTORMS WILL INTENSIFY AND MOVE
NORTHEAST AT 20 TO 30 MPH ACROSS OCHILTREE AND LIPSCOMB COUNTIES. THE
STORMS ARE EXPECTED TO AFFECT THE BOOKER...WOLF CREEK PARK...
FOLLETT...AND LIPSCOMB AREAS.

THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH...
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS WITH HOURLY
RAINFALL AMOUNTS UP TO ONE INCH...AND DEADLY LIGHTNING.

PERSONS IN THE PATH OF THESE STORMS SHOULD CONSIDER SEEKING SAFE
SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING CONDITIONS.

NUNEZ
Local storm report, May 21, 7:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
754 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             6 S ELMWOOD             36.53N 100.52W
05/21/2004  0.88 INCH        BEAVER             OK   EMERGENCY MNGR

&&

TAS
Special weather statement, May 21, 7:57 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT FRI MAY 21 2004

TXZ009-014-220200-
GRAY-ROBERTS-
757 PM CDT FRI MAY 21 2004

...STRONG THUNDERSTORMS OVER GRAY AND ROBERTS COUNTIES...
...SEVERE THUNDERSTORM WATCH NUMBER 240 IN EFFECT UNTIL 1000 PM...

THROUGH 900 PM...SCATTERED THUNDERSTORMS WILL INTENSIFY AND MOVE
NORTHEAST AT 20 TO 30 MPH ACROSS GRAY AND ROBERTS COUNTIES. THE
STORMS ARE EXPECTED TO AFFECT THE MIAMI...PAMPA...AND LEFORS AREAS.

THESE STORMS ARE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH...
HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS WITH HOURLY
RAINFALL AMOUNTS UP TO ONE INCH...AND DEADLY LIGHTNING.

PERSONS IN THE PATH OF THESE STORMS SHOULD CONSIDER SEEKING SAFE
SHELTER IN A STURDY BUILDING...AND SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING CONDITIONS.

NUNEZ
Local storm report, May 21, 8:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             6 W ELMWOOD             36.62N 100.63W
05/21/2004  1.75 INCH        BEAVER             OK   STORM CHASER

&&

TAS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:13 PM CDTSevere Thunderstorm WarningAMABeaver62 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.